Medical Information
United States
 

In order to provide you with relevant and meaningful content we need to know more about you.

Please choose the category that best describes you.

Información selecta para pacientes y cuidadores que se encuentra disponible en Español.

This content is intended for U.S. Healthcare Professionals. Would you like to proceed?

If you provide additional keywords, you may be able to browse through our database of Scientific Response Documents.

Our scientific content is evidence-based, scientifically balanced and non-promotional. It undergoes rigorous internal medical review and is updated regularly to reflect new information.

BENZONATATE Perles (GREENSTONE LLC) Overdosage

OVERDOSAGE

Intentional and unintentional overdose may result in death, particularly in children.

The drug is chemically related to tetracaine and other topical anesthetics and shares various aspects of their pharmacology and toxicology. Drugs of this type are generally well absorbed after ingestion.

Signs and Symptoms

The signs and symptoms of overdose of benzonatate have been reported within 15–20 minutes. If capsules are chewed or dissolved in the mouth, oropharyngeal anesthesia will develop rapidly, which may cause choking and airway compromise.

CNS stimulation may cause restlessness and tremors which may proceed to clonic convulsions followed by profound CNS depression. Convulsions, coma, cerebral edema and cardiac arrest leading to death have been reported within 1 hour of ingestion.

Treatment

In case of overdose, seek medical attention immediately. Evacuate gastric contents and administer copious amounts of activated charcoal slurry. Even in the conscious patient, cough and gag reflexes may be so depressed as to necessitate special attention to protection against aspiration of gastric contents and orally administered materials. Convulsions should be treated with a short-acting barbiturate given intravenously and carefully titrated for the smallest effective dosage. Intensive support of respiration and cardiovascular-renal function is an essential feature of the treatment of severe intoxication from overdosage.

Do not use CNS stimulants.

Did you find an answer to your question? Yes No
Didn’t find what you were looking for? Contact us.
Report Adverse Event